Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

OTC Skin Products Lead To Irregular Heartbeat, Coma, Death In Two

Posted by Jane Akre
Monday, January 19, 2009 12:25 PM EST
Category: Major Medical, Protecting Your Family
Tags: Women's Health, FDA and Prescription Drugs, FDA, OTC, Lidocaine, Anesthetics, Women's Health, Cosmetic Procedures

FDA issues warning about OTC topic anesthetics after adverse events 

LEARN MORE

 

IMAGE SOURCE: Amazon.com ZCaine OTC gel/ Web site

 

Over-the-counter topical anesthetics are skin numbing products used to prepare for cosmetic procedures, to relieve itching or to relieve pain and burning.

The FDA has approved many of these products for use, but now the Food and Drug Administration (FDA) is issuing a consumer warning that the products have been linked to serious and life-threatening risks. 

The products contain ingredients such as lidocaine, tetracaine, benzocaine and prilocane in an ointment or gel form. They work by desensitizing nerve endings near the skin’s surface.  But the agency has found their use can cause reactions such as an irregular heartbeat, seizures, breathing difficulties, coma or even death.

In its warning, the FDA says it has received several adverse events accounts and the reports of two deaths.

In those cases, women, ages 22 and 25, were using topical anesthetics before having laser hair removal on their legs.  They then wrapped their legs in plastic wrap, as they were instructed to do, to increase the creams’ numbing effect.

Both of the women had seizures and went into a coma and eventually died from the toxic effects of the anesthetic drugs.  Similar effects have been observed in both children and adults when the anesthetic drug was used for approved and unapproved condition.  

Applying the products over a large area, exercise, wrapping up the skin or using a heating pad, can increase the skin temperature which increases the chance the product will pass through the skin and get into the blood stream.

The FDA warns against using the products over a large area of skin, or broken skin. You are advised not to wrap the treated skin with dressings or apply heat to the area.

If you must use the anesthetics, choose the ones with the lowest possible medication.  The FDA provides a list of approved medications.  And follow instructions from your doctor on the safe topical anesthetic use.

This is not the first time the FDA has had these OTC products on its radar.

In February 2007, the agency issued a public health warning about the drug.  #


No Comments

Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address

Subscribe

RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes